Ask a doctor

Developed a Rash Soon After Botox - What is the Cure?

I had many botox injections before, but this one made me itch all over, mainly hands, wrists, back of my neck and legs. I also get red burning spots on my forehead, ears which last for maybe 10 minutes. I got all my blood tsts done all values markers are normal.I am taking anti-allergy pills but how long do I have to lve with it? Thanks in advance

Doctor Answers (8)

Botox and allergy

+2

While it is possible to be allergic to botox it is highly unusual.  You may want to see an allergist to get worked up and treated


Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Allergy, allergic reaction, anaphylaxis, rash and Botulinum toxin (Dysport and Botox)

+1

AS stated there are many different products that you may have been exposed to that could have triggered the reaction. This includes topical anesthetics, cleansing or antimicrobial wipes or preps, diluents and/or preservatives, latex gloves, and perhaps the fact that dysport may have beed used containing a beef like protein.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 48 reviews

Botox - adverse reactions

+1

I've never heard of this as a reaction to BOTOX.  However, I had a new patient in my office last week who told me that she develops a severe rash to the topical anesthetic (and therefore didn't want any topical).  You might want to find out what numbing medication was used on you prior to your procedure and avoid it in the future.  

Catherine Huang-Begovic, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Preservative Free?

+1

It is possible that you are allergic to the Benzyl alcohol that might have been used as a preservative  in the saline. You might be checked for this. Although it is possible you are allergic to the local topical anesthetic, the generalization of your rash would be more typical of an ingredient that was given systemically (the Botox with a preservative).

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
4.5 out of 5 stars 10 reviews

Itching from Botox

+1

There is a possibility that the liquid used to dilute the botox was different than normal and this contributed to an allergic reaction. A topical numbing cream can cause this problem too.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Itching, rash, hives after Botox? Probably due to topical anesthetics...

+1

Some doctors use topical anesthetics (numbing creams) before Botox injections.  The type of reaction you describe is sometimes seen with these creams.  I have not seen this reaction to Botox.  

Claudio DeLorenzi, MD
Toronto Plastic Surgeon
4.0 out of 5 stars 6 reviews

Rash after Botox injection

+1

Before answering your question, it's important to know how soon after the Botox injection did the rash appear.

Also, did you have any numbing medicine put on the areas of injection or local nerve blocks?  Did you apply any new topical medications?

What you describe sounds like hives/urticaria, which is an allergic reaction.  Hives are normally a result of either a food or medication allergy.  Occasionally they can be a result of a viral infection, similar to a cold or other systemic diseases.

It is possible to develop an allergic reaction to any medication, and although it is uncommon to get an urticarial reaction to Botox, it is certainly possible.  People who are allergic to eggs, for example, cannot have Botox injections because the process of making Botox involves eggs.

Urticarial reactions are treated with antihistamines.  I presume that is what you are referring to when you say anti-allergy pills.  If the allergy pills are suppressing the urticaria, I recommend continuing them at least 4 weeks, then stopping and evaluating the situation.  Please discuss this reaction with the doctor who injected the Botox.  You do need to be evaluated.

In addition, if there is any swelling of the lips or tongue or any difficulty breathing, this is an emergency situation and you need to go to the emergency room immediately.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Rash after BOTOX

+1

In over 12 years of administering BOTOX injections, I have never seen or heard of  a reaction as you have described. It is almost certainly coincidental to the BOTOX administration and will probably disappear as quickly as it came. If it persists, please see your dermatologist.

Barry Resnik, MD
Miami Dermatologist
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.